Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 55, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1999, 8:16 AM MDT for Prowers County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1999, 8:16 AM MDT (14:16 UTC)
- Expired
- Jun 30, 1999, 9:15 AM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:33 AM MDT | Hail 1 | Lamar, CO | A hail fall northeast of Lamar lasted about 30 minutes and took out a 1 1/2 mile wide strip of wheat, corn, and alfalfa. No firm damage amount was available as of late August. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 301412 RRA SVRPUB COC099-301515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 816 AM MDT WED JUN 30 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 915 AM MDT * AT 815 AM MDT...RADAR SHOWED A SEVERE STORM 15 MILES NORTH OF LAMAR MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED WILL BE LAMAR AND GRANADA BY 840 AM MDT AND HIGHWAY 50 FROM WILEY TO GRANADA BY 840 AM MDT. THIS STORM WILL ALSO AFFECT THE OPEN COUNTRY OF NORTHERN PROWERS COUNTY THROUGH 900 AM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:00 AM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 30, 4:00 AM MDT, 4 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 400 AM MDT WED JUN 30 1999 DISCUSSION WILL BE BRIEF THIS MORNING AS SEVERE STORM MOVING THROUGH CWA. ...ISOLATED SEVERE STORMS POSSIBLE TODAY... NORTHWEST FLOW PATTERN IS IN PLACE. NORTHWEST FLOW ALOFT COUPLED WITH LOW LEVEL MOIST EASTERLY FLOW HELPED TO PROVIDE THE NECESSARY SHEAR TO PRODUCE A ROTATING SEVERE STORM IN BACA COUNTY YESTERDAY. EARLY THIS MORNING...A SEVERE STORM FIRED OVER NORTHEAST EL PASO COUNTY WITH AN INDICATED MESO 8000 FEET DEEP...VILS OVER 60 AND A GOOD V-NOTCH. ADDITIONALLY...THE STORM APPEARS TO BE A RIGHT MOVER...SPLITTING OFF FROM A WEAKER CELL THAT STAYED LEFT DURING THE STORMS INITIAL EVOLUTION. THESE TYPES OF STORMS ARE PRETTY TYPICAL OF THE NORTHWEST FLOW PATTERN IN SOUTHEAST COLORADO. NO STORM CAN BE TRUSTED NOW. PATTERN CHANGES LITTLE TODAY OR TOMORROW. WE WILL CONTINUE TO HAVE MODEST NORTHWEST WINDS ALOFT COUPLED WITH MOIST LOW LEVEL EASTERLIES. LOWER LEVELS ARE QUITE MOIST NOW WITH DEWPOINTS INTO THE 60S THROUGH THE LOWER ARKANSAS VALLEY. MODELS INDICATE SOUTHWEST WINDS WILL SWEEP THIS MOISTURE EAST INTO KANSAS TODAY BUT AM NOT TOO CERTAIN ABOUT THIS. POSITION OF SURFACE LOW WOULD SUPPORT MORE OF AN EASTERLY WIND AND, THUS, KEEP AT LEAST SOME OF THE MOISTURE IN PLACE. IN ANY EVENT...WITH NORTHWEST FLOW IN PLACE NOW EXPECT MINOR DISTURBANCES TO RIPPLE THROUGH THE NORTHWEST FLOW ALOFT AND INTENSIFY AS THEY MOVE SOUTHEAST. THESE DISTURBANCES TO ACT AS TRIGGERS TO ISOLATED SEVERE STORMS. ALTHOUGH DO NOT EXPECT WIDESPREAD THUNDERSTORM COVERAGE TODAY...DO EXPECT ISOLATED SEVERE STORMS WHICH IS BAD ENOUGH. FOR THE EXTENDED PERIOD...FRIDAY THROUGH THE 4TH...STILL LOOKS HOT AND DRY. MRF CONTINUES TO INDICATE SOLID HEIGHT RISES...SOUTHWEST FLOW ALOFT...GOOD LEE TROUGHING AT THE SURFACE (TO PROMOTE STRONG DOWNSLOPE) AND PLENTY OF WARM AIR. NO CHANGES TO EXTENDED. .PUB...NONE. LW
In the hours before
Special weather statement, Jun 30, 6:30 AM MDT, 1 hour 46 minutes before
COZ058>081-301430- SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT WED JUN 30 1999 .THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR ISOLATED SEVERE STORMS... NORTHWEST FLOW ALOFT COUPLED WITH ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS OVER SOUTHEAST COLORADO TODAY AND TONIGHT. FAVORABLE WIND SHEAR ASSOCIATED WITH THE NORTHWEST FLOW ALOFT WILL LIKELY CAUSE SOME STORMS TO ROTATE...POSSIBLY PRODUCING A TORNADO OR OTHER TYPES OF SEVERE WEATHER. THE NORTHWEST FLOW OVER SOUTHEAST COLORADO HAS ALREADY SET OFF TWO SEVERE STORMS. ONE STORM DEVELOPED OVER SOUTHEAST BACA COUNTY YESTERDAY AFTERNOON...DROPPING A TORNADO 20 MILES SOUTHEAST OF SPRINGFIELD. ANOTHER STORM DEVELOPED RAPIDLY OVER EASTERN EL PASO COUNTY EARLY THIS MORNING. THIS STORM WAS INDICATED BY DOPPLER RADAR TO HAVE BEEN ROTATING AND DROPPING LARGE HAIL. AS NORTHWEST FLOW CONTINUES...MORE OF THESE TYPES OF STORMS CAN BE EXPECTED TODAY AND TONIGHT. HOWEVER...THE OCCURRENCE OF SUCH STORMS IS EXPECTED TO BE ISOLATED. YOU ARE ADVISED TO PAY CLOSE ATTENTION TO ANY THUNDERSTORMS FORMING TODAY AS THEY COULD QUICKLY BECOME SEVERE. TUNE IN FOR AN UPDATED SIGNIFICANT WEATHER OUTLOOK AROUND NOON. LW
Special weather statement, Jun 30, 6:30 AM MDT, 1 hour 46 minutes before
COZ058>081-301430- SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT WED JUN 30 1999 .THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR ISOLATED SEVERE STORMS... NORTHWEST FLOW ALOFT COUPLED WITH ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS OVER SOUTHEAST COLORADO TODAY AND TONIGHT. FAVORABLE WIND SHEAR ASSOCIATED WITH THE NORTHWEST FLOW ALOFT WILL LIKELY CAUSE SOME STORMS TO ROTATE...POSSIBLY PRODUCING A TORNADO OR OTHER TYPES OF SEVERE WEATHER. THE NORTHWEST FLOW OVER SOUTHEAST COLORADO HAS ALREADY SET OFF TWO SEVERE STORMS. ONE STORM DEVELOPED OVER SOUTHEAST BACA COUNTY YESTERDAY AFTERNOON...DROPPING A TORNADO 20 MILES SOUTHEAST OF SPRINGFIELD. ANOTHER STORM DEVELOPED RAPIDLY OVER EASTERN EL PASO COUNTY EARLY THIS MORNING. THIS STORM WAS INDICATED BY DOPPLER RADAR TO HAVE BEEN ROTATING AND DROPPING LARGE HAIL. AS NORTHWEST FLOW CONTINUES...MORE OF THESE TYPES OF STORMS CAN BE EXPECTED TODAY AND TONIGHT. HOWEVER...THE OCCURRENCE OF SUCH STORMS IS EXPECTED TO BE ISOLATED. YOU ARE ADVISED TO PAY CLOSE ATTENTION TO ANY THUNDERSTORMS FORMING TODAY AS THEY COULD QUICKLY BECOME SEVERE. TUNE IN FOR AN UPDATED SIGNIFICANT WEATHER OUTLOOK AROUND NOON. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:29 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Jun 30, 3:35 AM MDT | Severe Thunderstorm Warning | PUB | Crowley | 55 min |
| Jun 30, 7:15 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.